From Toronto, Canada:
I have high blood pressure, 130 to 140/80 to 90, well high for type 1 diabetes target. I am taking an ACE inhibitor, Lantus and NovoRapid. I am trying to figure out where to attribute the flushed face look, under my eyes, where it tends to get red and perhaps puffy. When it appears, my endocrinologist, whom I see once every four months, tends to raise the blood pressure medication. Well, it coincides with that at any rate. So, I figure it's perhaps a clear sign of kidney "disease" or rather there's too much stress on the kidneys.
I am currently using nicotine replacement. I used to smoke prior to diagnosis in 2002. Since 2003, I have been taking a nicotine replacement. I went up to 40 mg nicotine per 24 hours and am now down to 7 mg nicotine every 24 hours. I notice that nicotine replacement i.e., gum, patch, or lozenge, tends to drop my sugar fast when there's insulin to be absorbed. I'm not 100% sure of this but, yes, it appears to act as a stimulant in terms of absorbing the bolus insulin faster. I am wondering if its perhaps responsible for the high blood pressure. So, my question is: is nicotine replacement dangerous for a diabetic? How much is too much if absolutely necessary for one's smoking cessation success?
Obviously, smoking is such a health risk for you that weighing the risks and benefits allows for the use of nicotine to help in smoking cessation. However, it can cause worsening of your blood pressure elevation. This is definitely known. I would suggest you speak with your physician about the risk of elevating your blood pressure versus the good it does with helping you to quit smoking. I am not sure what the cause of the flushing might be. It would be important to determine if the flushing occurs in proximity to taking the nicotine replacement and what the blood pressure does when you flush. There are also some conditions that are associated with flushing that you should speak to your physician about.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.